Patients who receive high, escalating doses of opioids (for example: morphine or oxycodone) may experience an increase in pain as a result of their medication. This phenomenon, called Opioid Induced Hyperalgesia (OIH), is different than developing a tolerance to medication in several ways
- The nature of the pain is different than the pain for which the opioid was originally prescribed. Often, pain becomes more diffuse, or widespread.
- The location of the pain is different than the pain for which the opioid was originally prescribed, and often extends to more locations.
- The quality of the pain is different than the original pain. For example, the patient may experience allodynia, a condition in which normal sensation, such as touch, becomes painful.
- Pain sensitivity can increase
- Pain tolerance decreases
- Whereas patients who have developed opioid tolerance may have transient relief from additional opioids, patients with OIH will have an increase in pain from additional opioids.
Theoretical explanations for OIH include the roles of microglia and mast cells. Though the mechanism by which this occurs isn’t fully understood yet, use of ultra low-dose Naltrexone has been reported to be effective in decreasing opioid side effects and facilitating reductions in dose. It is clear that long-term maintenance on opioids can do more harm than good for some patients. Therefore, it may be wise to periodically attempt to decrease the amount of opioids to see if this either results in no increase or an actual decrease in pain.
 Lee, Marion, Sanford Silverman, Hans Hansen, Vikram Patel, and Laxmaiah Manchikanti. “A Comprehensive Review of Opioid-Induced Hyperalgesia.” Pain Physician Journal (2011): n. pag. Print.
Like this post? Subscribe to my RSS feed and get loads more!